Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 193, NWS Wichita, KS

July 29, 2018Harvey County, Reno County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 29, 2018, 3:08 AM CDT for Harvey County, Reno County, Sedgwick County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2018, 3:08 AM CDT (08:08 UTC)
Expired
Jul 29, 2018, 3:47 AM CDT
In force
39 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Harvey County, KS, Reno County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 27 km from the middle of the area, began a volume at 08:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 3:17 AM CDTTSTM WND DMG1 N Kechi, KSDELAYED REPORT. TREES LIMBS ABOUT 8 INCHES IN DIAMETER BLOWN DOWN. REPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 1:59 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1797 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

840 
WUUS53 KICT 290808
SVRICT
KSC079-155-173-290915-
/O.NEW.KICT.SV.W.0193.180729T0808Z-180729T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
308 AM CDT SUN JUL 29 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Reno County in south central Kansas...
  Northern Sedgwick County in south central Kansas...
  Southwestern Harvey County in south central Kansas...

* Until 415 AM CDT.

* At 308 AM CDT, a severe thunderstorm was located over Mount Hope,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Wichita, Park City, Valley Center, Maize, Sedgwick, Colwich, Garden
  Plain, Mount Hope, Kechi, Andale, Bentley, Cheney Lake and Cheney
  State Park.

This includes Interstate 135 between Mile Markers 14 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3767 9781 3773 9781 3773 9790 3778 9797
      3787 9771 3792 9770 3793 9751 3800 9746
      3784 9718 3761 9773
TIME...MOT...LOC 0808Z 292DEG 37KT 3790 9770 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
2 follow-up statements
803 
WWUS53 KICT 290827
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
327 AM CDT SUN JUL 29 2018

KSC155-290837-
/O.CAN.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Reno KS-
327 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RENO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.

LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
      3800 9746 3784 9718
TIME...MOT...LOC 0827Z 292DEG 25KT 3779 9752 

$$

KSC079-173-290915-
/O.CON.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Sedgwick KS-Harvey KS-
327 AM CDT SUN JUL 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR NORTHERN SEDGWICK AND SOUTHWESTERN HARVEY COUNTIES...

At 327 AM CDT, a severe thunderstorm was located over Colwich, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Wichita, Park City, Valley Center, Maize, Sedgwick, Colwich, Garden
Plain, Mount Hope, Kechi, Andale and Bentley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
      3800 9746 3784 9718
TIME...MOT...LOC 0827Z 292DEG 25KT 3779 9752 

HAIL...<.75IN
WIND...60MPH
 
$$

CARUSO
884 
WWUS53 KICT 290847
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
347 AM CDT SUN JUL 29 2018

KSC079-173-290857-
/O.CAN.KICT.SV.W.0193.000000T0000Z-180729T0915Z/
Sedgwick KS-Harvey KS-
347 AM CDT SUN JUL 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SEDGWICK AND
SOUTHWESTERN HARVEY COUNTIES IS CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
south central Kansas.

LAT...LON 3763 9769 3773 9770 3792 9770 3793 9751
      3800 9746 3784 9718
TIME...MOT...LOC 0846Z 292DEG 37KT 3771 9728 

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:02 AM CDT, 6 minutes earlier.

Area forecast discussion, Jul 29, 3:02 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
302 AM CDT Sun Jul 29 2018

.SHORT TERM...(Today through Monday night)
Issued at 301 AM CDT Sun Jul 29 2018

Currently have a complex of storms moving across south central KS
with regional 88Ds showing what looks to be an MCV tracking
quickly southeast. Additional storms developed over southwest KS
a few hours ago as low level jet quickly increased 850-700mb
moisture transport and isentropic lift.

MCS over south central KS is expected to keep pushing southeast
early this morning as veering low level jet increases instability
over south central KS. In addition, MCV should also help keep MCS
going this morning. With 40-45 kts of deep layer shear and around
2,000J/KG of CAPE large hail and 60 mph winds will be possible
with stronger storms. By 12z, storms should be about to exit
southeast KS and will be out of the forecast area by 15z. In the
wake of the MCS, forecast area should remain fairly stable so
confidence in daytime convection is low for today.

Water vapor imagery currently shows a circulation approaching the
northern Rockies. There remains good model agreement in this
feature tracking southeast, and impacting the central Plains
tonight. This feature will increase precip chances tonight with
the more widespread shower and storm activity looking to be over
southwest KS where better mid level warm advection will be
situated. Any precip over central/eastern KS will be the result of
dynamic lift associated with the right entrance region of an
upper jet. With minimal instability, not expecting any severe
storms tonight.

Shortwave is expected to continue swinging across KS Mon and into
the Ozark region by Mon night. Any scattered showers and isolated
storms will shift east on Mon with only extreme southeast KS
having precip chances by Mon evening.

.LONG TERM...(Tuesday through Saturday)
Issued at 301 AM CDT Sun Jul 29 2018

There is good model agreement that shortwave trough will extend
from the Great Lakes into the Mid Mississippi Valley by Tue
afternoon. There is also good model agreement that another piece
of energy will move out of the northern Plains and into the
western Great Lakes by Wed night. This will keep the upper trough
in place through the Mississippi Valley through Thursday. The
biggest impact this trough will have on our area will be to keep
temps below normal for Tue and Wed with a gradual warmup for the
end of the week into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1200 AM CDT Sun Jul 29 2018

Chance for storms looking increasingly likely as HRRR is seemingly
on track with storms rolling southeast overnight. This seems more
plausible tonight as 0000 UTC upper air analysis showed better
850MB moisture across OK and into southern KS tonight than previous
nights and baroclinic zone ahead of ongoing precipitation. Believe
that high rainfall rates are probable with brief periods of MVFR
ceilings and visibility. Anticipate VFR by midday and relatively
dry condition through the remainder of the forecast. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  84  67  82 /  70  40  40  30
Hutchinson      69  83  65  80 /  60  30  40  30
Newton          69  82  64  80 /  60  30  30  30
ElDorado        69  82  64  80 /  60  40  30  30
Winfield-KWLD   71  85  66  81 /  60  60  40  40
Russell         66  80  62  79 /  70  20  40  30
Great Bend      67  82  62  80 /  70  20  40  30
Salina          68  83  62  81 /  50  20  30  30
McPherson       69  83  63  81 /  60  30  30  30
Coffeyville     69  84  66  82 /  60  80  40  40
Chanute         69  82  63  81 /  60  80  30  40
Iola            68  81  63  81 /  60  70  30  40
Parsons-KPPF    70  83  65  81 /  60  80  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
Hazardous weather outlook, Jul 28, 4:34 PM CDT, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
434 PM CDT Sat Jul 28 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
434 PM CDT Sat Jul 28 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible in southeast Kansas for the rest
of the afternoon and early evening until shortly after sunset. Some
strong storms are possible, with gusty winds and small hail as the
main threats, though an isolated severe storm cannot be ruled out.

Later this evening and overnight, more numerous storms are expected
to move into central and south central Kansas from the northwest.
A few severe storms will be possible tonight for areas generally
along and north of the Kansas Turnpike. The stronger storms will be
capable of 60 mph winds, quarter size hail and high rainfall rates.
Storms across the remainder of the area will be capable of 50 mph
winds, small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Storms will be possible Sunday and especially Sunday night into
Monday morning. Severe storms are not expected with this activity.
However, the stronger storms will be capable of producing winds to
50 mph and brief heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jul 29, 2:02 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
202 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 AM     TSTM WND GST     ELLINWOOD               38.36N 98.58W
07/29/2018  E70 MPH          Barton             KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Jul 29, 2:06 AM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND GST     ELLSWORTH AIRPORT       38.75N 98.23W
07/29/2018  M56 MPH          Ellsworth          KS   AWOS

&&

ADK
Local storm report, Jul 29, 2:23 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 AM     TSTM WND GST     LYONS                   38.35N 98.20W
07/29/2018  E70 MPH          Rice               KS   LAW ENFORCEMENT

&&

ADK
Local storm report, Jul 29, 2:26 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
226 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 AM     TSTM WND GST     STERLING                38.21N 98.21W
07/29/2018  E60 MPH          RICE               KS   PUBLIC

&&
Local storm report, Jul 29, 2:48 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
248 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 AM     TSTM WND GST     2 E NICKERSON           38.15N 98.05W
07/29/2018  E60 MPH          RENO               KS   EMERGENCY MNGR

&&

ADK
Local storm report, Jul 29, 2:54 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
254 AM CDT SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND GST     HUTCHINSON              38.07N 97.91W
07/29/2018  E60 MPH          Reno               KS   PUBLIC

            RECEIVED VIA TWITTER.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 12:37 AM CDTSevere Thunderstorm WarningICTRussell68 min
Jul 29, 1:19 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Rice, Russell43 min
Jul 29, 1:52 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice53 min
Jul 29, 1:56 AM CDTSpecial Weather StatementICTEllsworth34 min
Jul 29, 2:00 AM CDTSevere Thunderstorm WarningICTEllsworth30 min
Jul 29, 2:29 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno, Rice, Saline61 min
Jul 29, 2:44 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, Reno61 min
Jul 29, 3:43 AM CDTSpecial Weather StatementICTHarvey32 min
Jul 29, 3:50 AM CDTSpecial Weather StatementICTSedgwick25 min
Jul 29, 4:13 AM CDTSpecial Weather StatementICTButler, Cowley32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.